Illinois, 2024

Hail and Damaging Winds in Illinois, May 2, 2024

May 2, 2024 · NWS ILX · 15 events in 5 counties and zones

Southerly winds ahead of a cold front brought moisture northward, resulting in a moderately unstable airmass developing by the afternoon. Scattered thunderstorms developed ahead of the cold front and tracked northeast through the Illinois River Valley, producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Southerly winds ahead of a cold front brought moisture northward, resulting in a moderately unstable airmass developing by the afternoon. Scattered thunderstorms developed ahead of the cold front and tracked northeast through the Illinois River Valley, producing large hail and damaging winds. The storms weakened by late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 2, 11:23 AM CST, 1 hour 42 minutes earlier. Its key messages:

  • Level 1 (marginal) risk of severe weather continues from mid afternoon into mid evening from McLean, DeWitt, Logan and Sangamon counties west.
  • Warm, more humid and breezy today with highs in the mid 80s, except closer to 80F by Galesburg. This will be the warmest day since Apr 14th over much of central IL.
  • Numerous chances for showers and thunderstorms through Wednesday, though brief drier periods expected Friday night and Saturday morning and overnight Saturday night and Sunday morning.
Area forecast discussion, May 2, 11:23 AM CST, 1 hour 42 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1223 PM CDT Thu May 2 2024

.KEY MESSAGES...

- Level 1 (marginal) risk of severe weather continues from mid
  afternoon into mid evening from McLean, DeWitt, Logan and
  Sangamon counties west.

- Warm, more humid and breezy today with highs in the mid 80s,
  except closer to 80F by Galesburg. This will be the warmest day
  since Apr 14th over much of central IL.

- Numerous chances for showers and thunderstorms through
  Wednesday, though brief drier periods expected Friday night and
  Saturday morning and overnight Saturday night and Sunday
  morning.

&&

.UPDATE...
Issued at 952 AM CDT Thu May 2 2024

Earlier convection has lifted northeast into northern Indiana,
with a large part of the forecast area now mostly sunny. A large
band of showers and embedded thunderstorms extends from western
Wisconsin to south of Kansas City, though cloud tops have steadily
been warming with this activity. Early look at the morning high-
res models has slowed some of the eastward progression of this
activity, though a few still pop up a few showers/storms east of
I-57 before late afternoon. However, they're in better agreement
with an uptick in activity west of the Illinois River before mid
afternoon. Afternoon PoP's above 60% are generally limited to this
area, with scattered showers/storms elsewhere, though areas south
of I-70 may stay dry the entire time.

Geelhart

&&

.DISCUSSION...
Issued at 400 AM CDT Thu May 2 2024

Predawn surface map shows 1002 mb low pressure over southeast
Nebraska with a warm front extending eastward over central MO and
into sw IL. Very small/isolated shower and thunderstorm over
eastern Shelby county and nw Macon county lifting ne ahead of warm
front and along an old outflow boundary originating from
convection that was near St Louis area Wed evening. Temps were in
the mid 50s to lower 60s over central IL with mid 60s along and
south of highway 50. Drier dewpoints in the low to mid 40s from
Macomb to Rantoul north while more moist dewpoints in the lower
60s over Clay, Richland and Lawrence counties.

Latest CAMs show warm front lifting northward over central IL
during this morning and only isolated convection possible as it
moves through with much of morning being dry over the area. Breezy
south winds by afternoon to bring warmer highs in the mid 80s over
much of area, with Galesburg closer to 80F. Getting more humid too
as dewpoints rise into the low to mid 60s across the area by
midday and afternoon. Air mass gets more unstable during this
afternoon as CAPES peak from 1000-1500 j/kg by mid afternoon with
wind shear values of 15-25 kts, highest over western CWA. SPC day1
outlook has marginal risk of severe storms from McLean, DeWitt,
Logan and Sangamon counties west from mid to late afternoon into
mid evening where wind shear values will be higher than in
eastern IL. Isolated convection early this afternoon to become
more scattered over the IL river valley by late afternoon. Higher
chance of showers and thunderstorms spreads eastward during
tonight as cold front moves thru central IL overnight. Lows
overnight mostly in the lower 60s over central IL, but range from
upper 50s nw of the IL river to near 65F se of I-70.

Best chances of convection will be over eastern IL on Friday
especially Fri morning. Models have trended faster with pushing
convection eastward during Friday afternoon and much of CWA should
be dry by sunset Friday with just isolated showers near the Wabash
river early Fri evening. We are not in any outlook for severe wx
on Friday as wind shear and instability is weak. Cooler highs
Friday in the low to mid 70s and becoming partly to mostly sunny
over the IL river valley during Fri afternoon as drier air moves
in behind the cold front.

A brief period of dry weather expected over most of area Friday
night and Sat morning. Then a disturbances ejects eastward from
the central plains and returns chance of showers and thunderstorms
Sat afternoon/evening. A bit more instability develops Saturday
afternoon especially sw CWA with CAPES around 500 j/kg and still
rather weak wind shear values 15-25 kts. A few stronger storms
possible from mid Sat afternoon into early Sat evening mainly sw
CWA. Highs Saturday in the upper 70s in central IL and near 80F in
southeast IL. More humid again as dewpoints elevate into the lower
60s as day progresses.

Drier conditions expected overnight Sat night and Sunday morning
though can not completed rule out an isolated shower or
thunderstorm south of I-72. Diurnal heating could develop isolated
to scattered convection late Sunday afternoon especially southern
CWA, then convection chances increase northward during Sunday
night into Monday as short wave moves into the mid MS river
valley. Highs Sunday in the low to mid 70s in central IL and upper
70s southeast of I-70. CAPES increase to 500-800 j/kg Monday
afternoon with wind shear values around 25 kts, so a few stronger
thunderstorms possible Mon afternoon.

Stronger mid/upper level trof develops over the Rockies Sunday and
ejects strong low pressure system into western ND by Tue morning.
Models agree on a swath of convection moving into IL later Monday
night and Tuesday. CSU machine learning and CIPS analogs shows
risk of severe storm on Tuesday into Wednesday over IL and will
need to monitor this period. Highs Monday in the upper 70s and
80-85F Tue/Wed.

The Climate Prediction Center (CPC) 6-10 Day outlook for May
7-11th shows 60-70% chance of above normal temperatures over
central IL with 40-45% chance of above normal precipitation. The
8-14 day outlook for May 9-15th also trending toward wetter
conditions. So the mild and active wx pattern looks to continue
next two weeks.

07

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1223 PM CDT Thu May 2 2024

Main concern in the shorter term will be with timing of convective
development. Initial development is expected along the IL/IA
border toward 20-21Z with storms moving east, though some
weakening will take place after 00Z. While some of the heavier
storms may produce some brief MVFR visibility or ceilings,
confidence levels are not high enough yet to introduce a TEMPO
period.

Later on, a more sustained period of ceilings below 3,000 feet
will accompany the cold front following the rain. This should be
moving into KPIA as early as 06-07Z, though not reaching KCMI
until closer to 11-12Z. Morning HREF guidance suggests a 2-3 hour
period of IFR conditions isn't out of the question (30-50%
probability), so this will need to be monitored.

Geelhart

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 2, 4:00 AM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
500 AM CDT Thu May 2 2024

ILZ027>031-036>038-040>043-047>051-031100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-
500 AM CDT Thu May 2 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible this afternoon and evening, some
of which may become strong to severe with hail and strong gusty
winds. Additionally, these storms will bring potential for locally
heavy rainfall. Scattered thunderstorms will likely continue
overnight, but are not expected to remain severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Occasional thunderstorms are possible over the weekend and early next
week. The probability for severe weather is low over the weekend, but
it is too early to determine the threat for severe weather next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 3 to 9 PM.

Expected storm motion is toward the northeast around 30 mph.

ILZ044>046-052>057-061>063-066>068-071>073-031100-
Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
500 AM CDT Thu May 2 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop by tonight. The
probability for severe storms is low, but these storms will bring
potential for locally heavy rainfall and dangerous cloud-to-ground
lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Occasional thunderstorms are possible over the weekend and early next
week. The probability for severe weather is low over the weekend, but
it is too early to determine the threat for severe weather next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

37

The radar

The Lincoln radar (KILX), 66 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Peoria

When
May 2, 1:05 PM CST to 1:10 PM CST
Where
Peoria County, 0.87 mi SE of Peoria Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.720, -89.560

Hail, Woodford

When
May 2, 1:45 PM CST to 1:50 PM CST
Where
Woodford County, 0.52 mi W of Washburn
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.920, -89.290

Hail, Fulton

When
May 2, 3:29 PM CST to 3:34 PM CST
Where
Fulton County, 0.69 mi S of London Mills
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.710, -90.270

Hail, Fulton

When
May 2, 3:32 PM CST to 3:37 PM CST
Where
Fulton County, 2.21 mi ESE of London Mills
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.710, -90.230

Hail, Knox

When
May 2, 3:44 PM CST to 3:49 PM CST
Where
Knox County, 2.14 mi NNW of Rapatee
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.750, -90.160

Hail, Fulton

When
May 2, 3:45 PM CST to 3:50 PM CST
Where
Fulton County, 0.69 mi S of Vermont
Measured
1.25 in hail
Reported by
Public
Coordinates
40.290, -90.430

Hail ranged between a half inch and half dollar, with most being around one inch.

Hail, Fulton

When
May 2, 3:55 PM CST to 4:00 PM CST
Where
Fulton County, 2.63 mi W of Table Grove
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.370, -90.420

Thunderstorm Wind, Schuyler

When
May 2, 4:00 PM CST to 4:05 PM CST
Where
Schuyler County, 1.73 mi ESE of Camden
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.140, -90.740

Trees were blown down near intersection of Camden Road and Daly Lane.

Thunderstorm Wind, Schuyler

When
May 2, 4:00 PM CST to 4:05 PM CST
Where
Schuyler County, 0.53 mi E of Littleton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.230, -90.610

Structural damage occurred to a small pole barn.

Thunderstorm Wind, Schuyler

When
May 2, 4:00 PM CST to 4:05 PM CST
Where
Schuyler County, Littleton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.230, -90.620

A mobile home sustained considerable structural damage.

Hail, Fulton

When
May 2, 4:05 PM CST to 4:10 PM CST
Where
Fulton County, Ipava
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.350, -90.320

Thunderstorm Wind, Schuyler

When
May 2, 4:05 PM CST to 4:10 PM CST
Where
Schuyler County, 1.58 mi E of Littleton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.230, -90.590

Power poles were blown down on Highway 67.

Thunderstorm Wind, Fulton

When
May 2, 4:10 PM CST to 4:15 PM CST
Where
Fulton County, 0.53 mi W of Smithfield
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.470, -90.290

Power poles were blown down.

Hail, Fulton

When
May 2, 4:12 PM CST to 4:17 PM CST
Where
Fulton County, Ipava
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.350, -90.320

Thunderstorm Wind, Fulton

When
May 2, 4:25 PM CST to 4:30 PM CST
Where
Fulton County, 3.75 mi W of Table Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.380, -90.440

Power poles and trees were blown down along US-136.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166968, 1166969, 1166970, 1166971, 1166972, 1166973, 1166974, 1166977, 1166979, 1166981, 1166975, 1166983, 1166985, 1166976, 1166986.